Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 13, NWS Baltimore/Washington

March 21, 2011Augusta County, City of Staunton, City of Waynesboro, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Mar 21, 2011, 6:58 PM EDT for Augusta County, City of Staunton, City of Waynesboro, Virginia. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2011, 6:58 PM EDT (22:58 UTC)
Expired
Mar 21, 2011, 8:00 PM EDT
In force
62 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Augusta County, VA, City of Staunton, VA, City of Waynesboro, VA

The radar

The Roanoke radar (KFCX), 158 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 6:59 PM EDTHAIL 0.882 Sw West Augusta, VA
Mar 21, 7:00 PM EDTHAIL 13 Sw West Augusta, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS51 KLWX 212258
SVRLWX
VAC015-790-820-220000-
/O.NEW.KLWX.SV.W.0013.110321T2258Z-110322T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT MON MAR 21 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF WAYNESBORO IN WESTERN VIRGINIA...
  CITY OF STAUNTON IN WESTERN VIRGINIA...
  AUGUSTA COUNTY IN WESTERN VIRGINIA...

* UNTIL 800 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  QUARTERS AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 7 MILES NORTHWEST OF BUFFALO GAP...AND MOVING SOUTHEAST AT
  40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEST AUGUSTA...
  CHURCHVILLE...
  STAUNTON...
  CHRISTIAN...
  BUFFALO GAP...
  LYNDHURST...
  SHERANDO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS AND LARGE
HAIL. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INDOORS IMMEDIATELY.

&&

LAT...LON 3827 7933 3831 7926 3815 7883 3795 7895
      3790 7918 3818 7941
TIME...MOT...LOC 2258Z 300DEG 34KT 3824 7930

$$

GMS
2 follow-up statements
241 
WWUS51 KLWX 212319
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
719 PM EDT MON MAR 21 2011

VAC015-790-820-220000-
/O.CON.KLWX.SV.W.0013.000000T0000Z-110322T0000Z/
CITY OF WAYNESBORO VA-CITY OF STAUNTON VA-AUGUSTA VA-
719 PM EDT MON MAR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR THE CITY OF STAUNTON...THE CITY OF WAYNESBORO...AND SOUTHERN
AUGUSTA COUNTY...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
STORM WAS LOCATED 8 MILES EAST OF BUFFALO GAP...MOVING SOUTHEAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  FISHERSVILLE...
  HERMITAGE...
  STUARTS DRAFT...
  LYNDHURST...
  SHERANDO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3814 7932 3821 7926 3825 7913 3815 7883
      3795 7895 3790 7918
TIME...MOT...LOC 2320Z 300DEG 34KT 3813 7907

$$

GMS
541 
WWUS51 KLWX 212353
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT MON MAR 21 2011

VAC015-790-820-220004-
/O.EXP.KLWX.SV.W.0013.000000T0000Z-110322T0000Z/
CITY OF WAYNESBORO VA-CITY OF STAUNTON VA-AUGUSTA VA-
753 PM EDT MON MAR 21 2011

...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 800 PM EDT FOR THE
CITY OF STAUNTON...THE CITY OF WAYNESBORO...AND SOUTHERN AUGUSTA
COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3814 7932 3821 7926 3825 7913 3815 7883
      3795 7895 3790 7918
TIME...MOT...LOC 2354Z 300DEG 34KT 3797 7872

$$

GMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:10 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 21, 3:10 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT MON MAR 21 2011

.SYNOPSIS...
A COLD FRONT WILL SAG SOUTH OF THE AREA OVERNIGHT...AND STALL ACROSS
SOUTH CENTRAL VIRGINIA THROUGH MID-WEEK. ON WEDNESDAY...A WAVE OF
LOW PRESSURE WILL MOVE EAST ALONG THE OLD FRONT. HIGH PRESSURE
RETURNS TO THE MID ATLANTIC LATE THURSDAY INTO EARLY SATURDAY. THE
NEXT COLD FRONT IS EXPECTED TO CROSS THE AREA DURING THE LATTER PART
OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
CWA NOW IN WARM SECTOR AS OF 19Z...WITH WARM FRONT ACROSS SOUTHERN
PA. TEMPS HAVE REBOUNDED INTO 70S ACROSS WV AND VA...WITH L60S OVER
MD...WHERE SKIES HAVE BEEN MORE OVERCAST. SO FAR CONVECTION OVER
WEST VIRGINIA HAS NOT PROGRESSED EAST OF ALLEGHENY FRONT...AS DRIER
MORE STABLE AIR RESIDES ACROSS MID-ATLANTIC. THAT MAY CHANGE THIS
EVENING AS SHORTWAVE TROUGH AND UPPER VORT MAX CURRENTLY DEPICTED ON
WV LOOP ACROSS OHIO MIGRATES OVER THE AREA. BEST INSTABILITY WILL BE
OVER SWRN HALF OF CWA...BUT AS BOUNDARY OVER PA SAGS SO TOWARD MASON
DIXON LINE...BEST LLVL CONVERGENCE ACROSS NRN CWA. THEREFORE CHC
POPS...SHWRS AND TSTMS WARRANTED AREAWIDE. AFTER UPPER DISTURBANCE
PASSES EAST BY MIDNIGHT...ANY REMAINING PRECIPITATION WILL
DIMINISH...AND REMAIN SOUTH OF THE SURFACE COLD FRONT THAT WILL
SLOWLY MOVE SOUTH OF THE CWA BY TOMORROW MORNING. ANY CONVECTION
THAT FIRES THIS EVENING WILL HAVE ABOUT 500J/KG CAPE IN ITS
ENVIRONMENT...AND SHEAR IS SUFFICIENT TO ALLOW FOR ACTIVITY TO
DEVELOP INTO ORGANIZED CLUSTERS. WITH WBZ QUITE LOW AND STEEP LAPSE
RATES...HAIL IN ADDITION TO GUSTY WINDS CANT BE RULED OUT. MINIMA
TONIGHT WILL BE WARMER THAN AVERAGE...RANGING FROM L40S ACROSS
NORTHERN MD TO MID 50S NEAR CHARLOTTESVILLE.

THE UPPER FLOW THAT WILL HAVE BECOME NORTHWEST OVERNIGHT ON THE
HEELS OF THE SHORTWAVE TROUGH WILL REALIGN IN A SOUTHWESTERLY
DIRECTION TOMORROW AS ANOTHER TROUGH DEEPS OVER THE MISSISSIPPI
VALLEY. MOISTURE WILL OVERRIDE THE RELATIVELY COOL STABLE BOUNDARY
LAYER ACROSS THE CWA...HIGH PRESSURE ACROSS SE CANADIAN SENDS NORTH
WINDS INTO THE REGION. THE SURFACE BOUNDARY WILL STALL JUST S/W OF
AREA...AND MAY MEANDER ACROSS PORTIONS OF THE SHENANDOAH VALLEY AND
CENTRAL FOOTHILLS DURING THE AFTERNOON. TIGHT THERMAL GRADIENT IN
THIS VICINITY MAKES MAXIMA FORECAST QUITE CHALLENGE. SOUTH OF THE
BOUNDARY TEMPERATURES SHOULD EASILY REACH 70S...WHEREAS FURTHER
NORTH...READINGS SHOULD HOLD IN THE 50S AND LOW 60S. SHOWER CHANCES
WILL BE CONFINED TO SOUTHWEST ZONES FOR MOST OF THE DAY...BUT
ISENTROPIC LIFT WILL TRIGGER SHOWERS TO SPREAD NORTH AND EAST TOWARD
THE BLUE RIDGE DURING THE AFTERNOON. ISOLATED THUNDERSTORMS CANT BE
RULED OUT NEAR THE SURFACE BOUNDARY/CONVERGENCE MAXIMUM.

COASTAL FLOOD THREAT HAS ENDED WITH MIDDAY HIGH TIDES. SOUTH WINDS
ARE STILL AIDING IN ELEVATED WATER LEVELS...AND POSITIVE ANOMALIES
OF 1 FOOT OR SO WILL PERSIST UNTIL THE FRONT MOVES IN TONIGHT.
ANOMALIES OF THIS MAGNITUDE WILL NOT BE SUFFICIENT FOR MINOR COASTAL
FLOODING...AND NORTHWEST WINDS BEHIND THE FRONT WILL ALLOW LEVELS TO
RETURN TO NORMAL BY TOMORROW MORNING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
STALLED FRONTAL BOUNDARY BEGINS TO LIFT NORTHWARD ACROSS CENTRAL
VIRGINIA OVERNIGHT TUESDAY AS SURFACE LOW PRESSURE MOVES INTO THE
MID MISSISSIPPI RIVER VALLEY. THE WAVE OF LOW PRESSURE WILL CONTINUE
TO MOVE EAST ALONG THE BOUNDARY WEDNESDAY AFTERNOON...AND OFFSHORE
OVERNIGHT.

FORECAST POPS/TEMPS ALL DEPENDENT UPON HOW FAR NORTH THE WARM FRONT
MAKES IT INTO THE CWFA. WILL BE A DIFFICULT FORECAST. THERE ARE SOME
SLIGHT DIFFERENCES IN THE MODELS ON HOW FAR THE WARM FRONT MAKES IT
NORTH...WITH THE NAM HOLDING THE COOLER AIR IN ACROSS THE NE CWFA
THE LONGEST. HAVE TAKEN A BLEND OF GUIDANCE. THERE COULD BE AS MUCH
AS A TEN DEGREE DIFFERENCE IN TEMPS ON EITHER SIDE OF THE
BOUNDARY...AND THERE WILL BE A TIGHT GRADIENT. IN ADDITION...BETTER
INSTABILITY EXPECTED SOUTH OF THE STALLED FRONT. HAVE TRIED TO
REFLECT THIS IN THE WX TYPE FOR WEDNESDAY AFTERNOON...WITH THE BEST
CHANCES OF THUNDER ACROSS THE SOUTHERN CWFA.

RAIN WILL DIMINISH OVERNIGHT WEDNESDAY...WITH THE EXCEPTION OF A FEW
SHOWERS ALONG THE WESTERN SLOPES OF THE ALLEGHENY MTNS.
&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
FRONT SHOULD BE WELL SOUTH OF THE CWFA BY EARLY THURSDAY...WITH HIGH
PRESSURE RETURNING THROUGH THE EARLY WEEKEND. THE NEXT FRONTAL
SYSTEM EXPECTED DURING THE LATTER PART OF THE WEEKEND INTO EARLY
NEXT WEEK.

WENT SLIGHTLY ABOVE HPC GUIDE FOR MIN TEMPS SATURDAY AND SUNDAY.
EASTERLY FLOW AND MOSTLY CLOUDY SKIES SHOULD HELP MIN TEMPS TO
REMAIN WARMER.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CB GROUP IN ALL TAFS FROM 20-2Z THIS EVENING...AS POP IS ABOUT 30.
SOUTHWEST WINDS WILL BECOME NORTHWEST OVERNIGHT AS A COLD FRONT
SLIPS THROUGH THE AREA. CEILINGS SHOULD GENERALLY REMAIN ABOVE
MVFR/VFR THRESHOLD TONIGHT...THOUGH THERE IS A RISK OF 2-3 KFT
STRATUS CLOSER TO SUNRISE. NO RESTRICTIONS ANTICIPATED
TOMORROW...AND NORTH WINDS WILL CONTINUE.

SUB VFR CONDITIONS EXPECTED TUESDAY NIGHT INTO WEDNESDAY AS LOW
PRESSURE MOVES ACROSS THE MID ATLANTIC. NO CIG/VSBY RESTRICTIONS
EXPECTED THURSDAY INTO SATURDAY.
&&

.MARINE...
SOUTHWEST FLOW IS STRONG ENOUGH TO WARRANT SMALL CRAFT ADVISORY INTO
THE EVENING. A COLD FRONT SHIFTS WINDS TO THE NORTHWEST AND ENDS 20
KT GUSTS AFTER MIDNIGHT. DEPENDING ON STRENGTH OF HIGH PRESSURE TO
THE NORTH AND SOUTHWARD PROGRESS OF THE FRONT BY TOMORROW...NORTH
WIND GUSTS TO NEAR SMALL CRAFT ADVISORY THRESHOLDS MAY BE REALIZED.
AT THE MOMENT CONFIDENCE NOT HIGH ENOUGH TO RAISE HEADLINES.

SE FLOW EXPECTED TO STRENGTHEN AHEAD OF A LOW PRESSURE SYSTEM
WEDNESDAY AFTERNOON...SMALL CRAFT CONDITIONS ARE POSSIBLE. IN
ADDITION...BEHIND THE LOW PRESSURE SYSTEM ON THURSDAY N/NW WINDS
EXPECTED TO CHANNEL DOWN THE BAY WITH GUSTS AROUND 25 KT.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
     535-536.

&&

SBK/LISTEMAA
Hazardous weather outlook, Mar 21, 3:09 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT MON MAR 21 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
309 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY THIS AFTERNOON. THE SMALL CRAFT ADVISORY
REMAINS IN EFFECT THIS EVENING FOR THE MARYLAND CHESAPEAKE BAY
SOUTH OF POOLES ISLAND AND THE LOWER TIDAL POTOMAC RIVER.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME THUNDERSTORMS
COULD PRODUCE DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE TIDAL
POTOMAC AND MARYLAND CHESAPEAKE BAY WEDNESDAY AFTERNOON. A SMALL
CRAFT ADVISORY IS LIKELY TO BE NEEDED FOR THURSDAY INTO THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
309 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE WARRANTED THIS AFTERNOON.

SBK

In the hours before

Special weather statement, Mar 21, 5:34 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT MON MAR 21 2011

VAZ027-WVZ055-212215-
SHENANDOAH VA-HARDY WV-
434 PM CDT MON MAR 21 2011

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND HARDY COUNTIES...

AT 434 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF LOST RIVER TO JEROME...
MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE MCCAULEY...HARMONY...EDINBURG...PERRY...
WOODSTOCK...KINGS CROSSING...MAURERTOWN...SEVEN FOUNTAINS...TOMS
BROOK AND FISHERS HILL.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3907 7880 3901 7837 3894 7833 3877 7849
      3873 7858 3881 7878 3901 7893
TIME...MOT...LOC 2134Z 279DEG 35KT 3900 7881 3886 7871

GMS
Special weather statement, Mar 21, 6:07 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
607 PM EDT MON MAR 21 2011

VAZ027-029-030-040-212245-
PAGE VA-RAPPAHANNOCK VA-WARREN VA-SHENANDOAH VA-
607 PM EDT MON MAR 21 2011

...STRONG THUNDERSTORMS TO AFFECT PAGE...RAPPAHANNOCK...WARREN AND
SHENANDOAH COUNTIES...

AT 603 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF KINGS CROSSING TO 4 MILES
NORTH OF SEVEN FOUNTAINS...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE SPERRYVILLE....BROWNTOWN...SEVEN
FOUNTAINS AND FOURWAY.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3888 7819 3878 7804 3867 7803 3858 7822
      3873 7858 3877 7865 3887 7848 3891 7837
TIME...MOT...LOC 2205Z 282DEG 47KT 3880 7852 3890 7830

GMS
Special weather statement, Mar 21, 6:11 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT MON MAR 21 2011

VAZ503-504-212300-
EASTERN HIGHLAND VA-WESTERN HIGHLAND VA-
611 PM EDT MON MAR 21 2011

...STRONG THUNDERSTORMS TO AFFECT EASTERN HIGHLAND AND WESTERN
HIGHLAND COUNTIES...

AT 610 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTHWEST OF HIGHTOWN...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE HIGHTOWN...NEW HAMPDEN...BLUE GRASS...
MONTEREY...VANDERPOOL...POSSUM TROT...SIRONS MILL...MCDOWELL...CLOVER
CREEK AND LIBERTY.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3833 7979 3836 7976 3836 7974 3840 7972
      3844 7969 3850 7970 3852 7967 3856 7968
      3857 7966 3838 7938 3818 7953 3822 7972
      3826 7979 3830 7981
TIME...MOT...LOC 2211Z 311DEG 38KT 3851 7973

GMS
Special weather statement, Mar 21, 6:33 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT MON MAR 21 2011

VAZ040-051-501-502-212315-
CULPEPER VA-RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
633 PM EDT MON MAR 21 2011

...STRONG THUNDERSTORMS TO AFFECT CULPEPER...RAPPAHANNOCK...NORTHERN
FAUQUIER AND SOUTHERN FAUQUIER COUNTIES...

AT 632 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF CRESTHILL...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE WARRENTON...ORLEAN...AIRLIE AND
MEADOWVILLE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3883 7773 3870 7765 3860 7772 3859 7790
      3871 7818 3880 7811 3885 7802
TIME...MOT...LOC 2232Z 286DEG 28KT 3878 7804

GMS
Local storm report, Mar 21, 6:39 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT MON MAR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 SW MONTEREY           38.40N  79.60W
03/21/2011  E0.88 INCH       HIGHLAND           VA   TRAINED SPOTTER

            GROUND IS WHITE FROM NICKEL SIZE HAIL

&&

EVENT NUMBER LWX1100169

KLW
Local storm report, Mar 21, 6:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT MON MAR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     1 SW MONTEREY           38.40N  79.60W
03/21/2011  M60 MPH          HIGHLAND           VA   TRAINED SPOTTER

            WIND GUST OF 60 MPH MEASURED FROM THUNDERSTORMS

&&

EVENT NUMBER LWX1100170

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:11 AM EDTSpecial Weather StatementLWXMadison34 min
Mar 21, 6:33 AM EDTSpecial Weather StatementLWXFairfax, City of Fairfax27 min
Mar 21, 6:35 AM EDTSpecial Weather StatementLWXCulpeper25 min
Mar 21, 6:46 AM EDTSpecial Weather StatementLWXArlington, City of Alexandria29 min
Mar 21, 6:57 AM EDTSpecial Weather StatementLWXStafford33 min
Mar 21, 5:34 PM EDTSpecial Weather StatementLWXShenandoah41 min
Mar 21, 6:07 PM EDTSpecial Weather StatementLWXRappahannock38 min
Mar 21, 6:11 PM EDTSpecial Weather StatementLWXHighland49 min
Mar 21, 6:33 PM EDTSpecial Weather StatementLWXFauquier42 min
Mar 21, 6:36 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland33 min
Mar 21, 6:44 PM EDTSpecial Marine WarningLWX80 min
Mar 21, 6:48 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fairfax, Fauquier, Prince William, Stafford, City of Manassas45 min
Mar 21, 7:24 PM EDTSpecial Weather StatementLWXKing George, Spotsylvania, Stafford, City of Fredericksburg66 min
Mar 21, 7:31 PM EDTSpecial Marine WarningLWX29 min
Mar 21, 7:40 PM EDTSevere Thunderstorm WarningLWXFairfax, King George27 min
Mar 21, 7:48 PM EDTSpecial Marine WarningLWX87 min
Mar 21, 7:49 PM EDTSpecial Weather StatementLWXCity of Waynesboro56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.